Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 135, NWS Sioux Falls, SD

June 25, 2002Bon Homme County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 25, 2002, 5:14 PM CDT for Bon Homme County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2002, 5:14 PM CDT (22:14 UTC)
Expired
Jun 25, 2002, 5:45 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Bon Homme County, SD

The radar

The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 5:27 PM CDTHail 0.75Springfield, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-324 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 252214
SVRFSD
SDC009-252245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT TUE JUN 25 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 545 PM CDT

* AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF TABOR...OR ABOUT 8 MILES
  EAST OF TYNDALL...MOVING EAST AT 25 MPH.

AT 511 PM WEATHER SPOTTERS REPORTED HALF DOLLAR SIZE HAIL 3 MILES 
NORTH OF SPRINGFIELD. 

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4311 9774 4286 9801 4286 9764 4305 9765

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:10 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 25, 3:10 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CDT TUE JUN 25 2002

HAVE FELT WE HAVE BETTER STRM POTENTL THAN WE WERE ERYR CARRYNG
SINCE NOTED THAT ETA AND MESOETA AT 12Z DID A GOOD JOB OF BACKNG LOW
LVL FLO THIS AFTN. THIS ACTUALLY SEEMS TO BE COMNG ABOUT DESPITE
WEAKR TREND OF 18Z MESOETA. THIS CUD LEAD TO SIGNIFCNT SVR STRM
DVLPMNT AS PER RECENT SPC MCD. WILL GO SCT TSTMS PSBLY SVR MOST OF
FCST AREA JUST LEAVNG SLGT CHC TSTMS FAR NW INCLUDG HON. THREAT OF
STRMS SHUD CONT MOST OF TNGT SERN HALF OF AREA BUT WILL STILL CUT
OFF BY MRNG....GOING PTCLDY TO MOSUNNY AND LESS HEAT AND HUMIDITY
FOR WED. AS SHRTWV DIGS TO E AND WE GET NRLY FLOW...WITH RDG VRY
SLWLY BLDG BACK INTO NRN PLAINS...LOOKS LIKE GNLY DRY SVRL DAYS AS
WE CURNTLY HAVE GOING. WILL KEEP THIS AND THO BY LAST DAY OF
PD...NEXT TUE...THERE CUD BE A THRAET FROM SFC BOUNDRY MOVG INTO
AREA...TEMPS WILL BE VRY WRM AND UPR DYNAMICS DONT LOOK THAT
GREAT...SO WILL CONT DAY 7 W/O TSTMS FOR NOW. IN OTHER WORDS THE
FCST WILL BE PCPN FREE AFTR TNGT. FWC TEMP GUIDNCE AND ITS GREATER
DIURNAL RANGE LOOKS BETTER THAN MAV.

.FSD...NONE
WILLIAMS

In the hours before

Local storm report, Jun 25, 4:35 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
435 PM CDT TUE JUN 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    9 SW EMERY                SD   1.75 INCH HAIL
06/25/02   HANSON                         REPORTED BY PUBLIC.

0425 PM    8 E DIMOCK                SD   .75 INCH HAIL
06/25/02   HUTCHINSON                     REPORTED BY PUBLIC.
Local storm report, Jun 25, 5:06 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
506 PM CDT TUE JUN 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0338 PM    5 W DIMOCK                SD   1.75 INCH HAIL
06/25/02   HUTCHINSON                     REPORTED BY PUBLIC.

0501 PM    3 N SPRINGFIELD           SD   .75 INCH HAIL
06/25/02   BON HOMME                      REPORTED BY PUBLIC.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:12 PM CDTSevere Thunderstorm WarningFSDLake33 min
Jun 24, 7:43 PM CDTSevere Thunderstorm WarningFSDMiner32 min
Jun 24, 8:00 PM CDTSevere Thunderstorm WarningFSDKingsbury30 min
Jun 24, 8:15 PM CDTSevere Thunderstorm WarningFSDMiner30 min
Jun 24, 8:28 PM CDTSevere Thunderstorm WarningFSDAurora32 min
Jun 24, 8:36 PM CDTSevere Thunderstorm WarningFSDSanborn24 min
Jun 24, 8:38 PM CDTSevere Thunderstorm WarningFSDKingsbury22 min
Jun 24, 8:41 PM CDTSevere Thunderstorm WarningFSDMiner49 min
Jun 24, 8:54 PM CDTSevere Thunderstorm WarningFSDBrule36 min
Jun 24, 9:20 PM CDTSevere Thunderstorm WarningFSDGregory40 min
Jun 24, 9:22 PM CDTSevere Thunderstorm WarningFSDJerauld53 min
Jun 24, 9:27 PM CDTSevere Thunderstorm WarningFSDBrule48 min
Jun 24, 9:33 PM CDTSevere Thunderstorm WarningFSDBeadle42 min
Jun 24, 10:38 PM CDTSevere Thunderstorm WarningFSDSanborn22 min
Jun 24, 10:55 PM CDTSevere Thunderstorm WarningFSDDavison35 min
Jun 24, 10:58 PM CDTSevere Thunderstorm WarningFSDHanson47 min
Jun 24, 11:00 PM CDTSevere Thunderstorm WarningFSDMiner45 min
Jun 25, 3:40 PM CDTSevere Thunderstorm WarningFSDHutchinson35 min
Jun 25, 4:10 PM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson35 min
Jun 25, 4:52 PM CDTSevere Thunderstorm WarningFSDBon Homme23 min
Jun 25, 5:32 PM CDTSevere Thunderstorm WarningFSDBeadle28 min
Jun 25, 5:46 PM CDTSevere Thunderstorm WarningFSDBon Homme29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.